Kansas, 2024

Damaging Winds and High Wind in Kansas, July 1, 2024

July 1, 2024 · NWS GLD · 6 events in 3 counties and zones

During the afternoon hours a line of scattered storms developed over Northwest Kansas producing estimated gusts up to 90 mph, primarily in Thomas County, with damage to a shed, vehicle windows, and trees in the city of Colby. Additional wind gusts of 58 mph were reported near Winona in Logan County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours a line of scattered storms developed over Northwest Kansas producing estimated gusts up to 90 mph, primarily in Thomas County, with damage to a shed, vehicle windows, and trees in the city of Colby. Additional wind gusts of 58 mph were reported near Winona in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 1:18 PM CST, 2 hours 51 minutes earlier. Its key messages:

  • Severe potential this afternoon and evening with all hazards potentially possible.
  • Storm chances continue Tuesday and Wednesday with severe possible.
  • Breezy to gusty 4th of July; albeit a bit cooler.
Area forecast discussion, Jul 1, 1:18 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
118 PM MDT Mon Jul 1 2024

.KEY MESSAGES...

- Severe potential this afternoon and evening with all hazards
  potentially possible.

- Storm chances continue Tuesday and Wednesday with severe
  possible.

- Breezy to gusty 4th of July; albeit a bit cooler.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 115 PM MDT Mon Jul 1 2024

Mid level troughing continues to push towards the northern Plains
along with a deepening surface low across eastern Colorado.
Stratus continues to be persistent across the northeast portion
of the area which does bring some concerns for the Heat
Advisory for Norton and Red Willow counties in particular. Will
continue to leave in place as RAP does show the stratus breaking
up some in the afternoon; along with the moist air mass in
place will not take much diurnal heating for low to mid 100 heat
indices to occur.

Main focus is on thunderstorm potential this afternoon and evening.
Warm front currently looks to be draped from roughly Chase county
Nebraska down through northern Rooks county in Kansas which is the
edge of the stratus deck. Continue to think this will continue to
slowly lift to the north and north east. CAMS, including WOFS,  have
slowly been shifting westward towards the Highway 27 corridor for CI
to occur this afternoon along the axis of a surface trough. Storms
may struggle initially but should slowly intensify as they move into
the better moisture, will need to watch for landspout potential
along this boundary as well as cells develop. As these storms mature
large hail and damaging winds will be the primary threat as
they move off towards the northeast. If a storm can become a
dominant supercell from the initial round of convection and
interact with the warm front a supercell tornado potential may
develop but is highly conditional on multiple factors coming
together. A 2nd round of convection looks to occur along the
surface trough moving west to east across the area. Scattered to
numerous storms looks to occur with this posing some continued
severe potential; CAMS have been continuously picking up on a
stronger cell with UH track roughly along the KS/NE border. If
this does occur and other cells don't impact it much then a
conditional very large hail threat may occur given the 15Z RAP
environment.

Rainfall chances look to end around midnight MT across the area. RAP
indicates some additional moisture moving through the area
tonight which looks to provide another potential for stratus and
fog overnight; better surface moisture and more northeasterly
winds along the KS/CO border leads to believe that area will
have the relative better potential for at least patchy fog
development.

RAP keeps stratus lingering across eastern portions of the area for
the majority of the day tomorrow along with fairly high 700mb
moisture which makes me thinks clouds will play more of a role on
high temperatures for the day Tuesday so have lowered
temperatures down about 5 degrees across the area resulting in
highs in the 80s.

Another, conditional severe threat looks to be in place across
the area tomorrow afternoon. A boundary and some weak omega
looks to be in place from roughly Norton county down through
Greeley county; however RAP soundings show a mid level CAP in
place which would hinder storm development; also do have
concerns about how much instability will be in place especially
if the cloud cover does continue to hold. If a storm where to
break the CAP then an all hazards scenario would be on the
table.

Tuesday night additional 700-500mb mid level moisture looks to work
in from the south bringing additional chances for showers and storms
overnight mainly along and south of Interstate 70. With drier
air in place initially the low temperature may occur early on
in the evening/night before steadily rising as the increase in
moisture occurs.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 115 PM MDT Mon Jul 1 2024

Active pattern looks to continue to start the period as well with
another surface trough moving through the area. A dry line looks
to be set up across northern Colorado back towards the Front
Range which will be the main focus for initiation. Supercells
capable of very large hail and strong winds looks to be the
primary threat as storms develop. At this time, storms look to
eventually grow upscale into a potential MCS moving to the ESE
based on the current forecasted 700mb steering wind as wind
becomes the main concern. High temperatures are currently
forecasted in the mid 80s to low 90s across the area.

4th of July, another surface trough will move through the area
associated with a deepening low pressure system across the
northern Plains. At this time, not seeing any clear signs for
rainfall, but the main story for any fireworks may be breezy
winds around 30-40 mph across the area. Pattern recognition
also does support the potential for breezy to gusty winds as
well. A cooler, rain cooled air mass from the northern Plains
looks to be advected into the area with high temperatures in
the 80s for the holiday.

Late week and into the weekend, ridging looks to develop across the
western CONUS with a large surface high encompassing most of
the southern CONUS. This will open the area up to additional
rain chances with any disturbance that slides down the eastern
periphery of the ridge. Continued daily chances for showers and
storms looks to occur through at least early next week as
western ridge begins to slowly move to the east.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1106 AM MDT Mon Jul 1 2024

Stratus continues to linger for KMCK; RAP continues to show it
dissipating with mid level cloud cover remaining however. Main
focus will be on storm development this afternoon. CAMS have
been slowly shifting the initation zone further west towards the
KGLD terminal. The relative best chance for storms between the
two terminals is KMCK where multiple rounds of showers and
storms continues to look to be in the realm of possibility;
some may be severe. Will then be monitoring for another round
of stratus and fog overnight for each terminal with the better
potential for fog currently to favor KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-
     016.
CO...None.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jul 1, 3:13 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
313 PM MDT Mon Jul 1 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-022115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
313 PM MDT Mon Jul 1 2024 /413 PM CDT Mon Jul 1 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is in effect until 10 PM CDT this evening for
Hitchcock and Red Willow counties in southwest Nebraska.

A Heat Advisory remains in effect this afternoon for counties from
Sheridan to Red Willow and east as heat indices may reach 105
degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A conditional threat for severe weather is forecast for Tuesday
depending on if any storms can overcome a strong cap. If they can
develop during the afternoon hours then large hail and damaging
winds would be the primary hazards.

Wednesday, large hail and strong winds will be possible from very
early in the afternoon, through midnight.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Jul 1, 2:48 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
248 PM MDT Mon Jul 1 2024

COZ090-012115-
Yuma County CO-
248 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA COUNTY THROUGH
315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wray, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wray around 300 PM MDT.

This includes Highway 385 between mile markers 230 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4016 10205 3999 10205 3984 10233 3997 10249
      4026 10217
TIME...MOT...LOC 2048Z 227DEG 25KT 3996 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Jul 1, 3:00 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT Mon Jul 1 2024

KSZ013-014-012130-
Thomas KS-Sherman KS-
300 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES THROUGH 330 PM MDT/430 PM CDT/...

At 300 PM MDT/400 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Brewster, moving northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brewster around 410 PM CDT.

This includes Interstate 70 in Kansas between mile markers 24 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3939 10111 3917 10149 3930 10165 3957 10137
      3957 10132
TIME...MOT...LOC 2100Z 226DEG 24KT 3929 10151

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 1, 3:23 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
323 PM MDT Mon Jul 1 2024

COZ090-KSZ001-NEZ079-012200-
Yuma County CO-Cheyenne KS-Dundy NE-
323 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA THROUGH
400 PM MDT/500 PM CDT/...

At 323 PM MDT/423 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northwest of Haigler, or 10 miles east of Wray,
moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and western Dundy Counties in southwestern
Nebraska, including the following locations... Laird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 10155 3995 10201 4007 10218 4035 10197
      4035 10188
TIME...MOT...LOC 2123Z 222DEG 25KT 4007 10203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Jul 1, 3:38 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
338 PM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     10 S Mccook             40.06N 100.62W
07/01/2024  E50 MPH          Red Willow         NE   Public

            Public report of estimated 50 MPH winds
            about 10 S McCook.

&&

CA
Local storm report, Jul 1, 3:45 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
345 PM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Gst     8 SE Mccook             40.12N 100.52W
07/01/2024  E60 MPH          Red Willow         NE   Trained Spotter

            Spotter report of 50-60 MPH winds and heavy
            rain reducing visibility down to 0.25 mile.

&&

CA
Special weather statement, Jul 1, 3:57 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT Mon Jul 1 2024

NEZ079-080-012230-
Hitchcock NE-Dundy NE-
357 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HITCHCOCK AND
CENTRAL DUNDY COUNTIES THROUGH 430 PM MDT/530 PM CDT/...

At 357 PM MDT/457 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Benkelman, moving northeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Hitchcock and central Dundy Counties, including the following
locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
southwestern Nebraska.

&&

LAT...LON 4022 10122 4002 10176 4018 10187 4035 10165
      4035 10137
TIME...MOT...LOC 2157Z 240DEG 31KT 4014 10174

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Wichita

When
July 1, 4:09 PM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

An isolated high wind gust of 58 mph occurred ahead of thunderstorm outflow. Observation was recorded via Weather Underground site KKSMARIE11.

Thunderstorm Wind, Thomas

When
July 1, 4:31 PM CST
Where
Thomas County, 1.91 mi S of Colby
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.372, -101.048

A tin shed that was unanchored was blown apart with one tree uprooted, several tree limbs down, and a portion of a rear windshield blown out of a truck.

Thunderstorm Wind, Thomas

When
July 1, 4:31 PM CST
Where
Thomas County, 1.67 mi SSE of Colby
Measured
75 kt (86 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.378, -101.036

Observation recorded via the mesonet station at the Emergency Management building.

Thunderstorm Wind, Thomas

When
July 1, 4:33 PM CST
Where
Thomas County, 2.24 mi WSW of Colby
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -101.090

KS Mesonet site reported a 61 MPH gust.

Thunderstorm Wind, Thomas

When
July 1, 4:34 PM CST
Where
Thomas County, 1.07 mi E of Colby
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.400, -101.030

An Ambient weather station Ostmeyer in eastern Colby reported a 64 MPH Gust.

Thunderstorm Wind, Logan

When
July 1, 4:45 PM CST
Where
Logan County, 0.55 mi NE of Mc Allaster
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.005, -101.392

Reported via mesonet station UP840 9.0 W Winona (UPR).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198448, 1199625, 1199626, 1199627, 1199628, 1199629.